1133 ggt4.i! and breast carcinoma.16 The similarity in the effects
of thymosin and F.c.s.
suggest that there may be
material in the serum. Department of Chemical Pathology, Westminster Hospital, London SW1P 2AR
N. A. BYROM M. A. CAMPBELL
Department of Dermatology
R. C. D. STAUGHTON
Department of Computer Medicine
D. M. TIMLIN
have been obstructed either by an unknown form of damage the gut wall or through interference with the sympathetic nerves of the bowel. Renal damage could have led to the high blood urea levels which may have been a significant associated factor in the patient’s illness. D. W. YOUNG to
St. Chad’s Hospital, Birmingham B16 9RQ
J. COTTAM J. G. HOULT
ACUTE BRAIN SYNDROME AFTER PROPRANOLOL TREATMENT
BLOCKING EXAM NERVES
SIR,-Dr James and his colleagues (Nov. 5, p. 952) describe a beneficial effect of oxprenolol on stage-fright in musicians. Their discussion of a possible role for beta-adrenoceptor-blocking drugs in acute stressful situations prompted me to try oxprenolol 40 mg before taking an examination earlier this month. My subjective assessment was that the drug improved my performance, though perhaps not to virtuoso standard. I await with anxiety (being an occasional beta-adrenoceptorblocking drug consumer only) a drug that promotes the desire to study, as well as subsequent performance. I was interested to find, at the interview after the examination, that several other candidates were engaged in similar trials.
Newmarket General Hospital, Newmarket, Suffolk CB8 7JG
R. G. NUM
COMPLICATION OF OXPRENOLOL TREATMENT
SIR,-A 75-year-old female presented with a 4-month history of repeated vomiting, weight loss, and constipation. In-
itially there was a mass in the upper abdomen but later it could be felt. Laboratory tests were normal apart from a mild normochromic, normocytic anaemia of 9.8g/dl and a bloodnot
of 15.5mmol/1. Two barium meals were normal apart a small sliding hiatus hernia. A cholecystogram, and a test for occult blood were normal. The patient’s frequent, copious vomiting after eating continued. Her renal failure worsened and blood-urea rose to 28 mmol/1. The patient then died urea
suddenly. At necropsy, the heart
slightly enlarged with extensive kidneys were very small with an extremely narrow cortex, pitted surface, and haemorrhagic appearance suggestive of hypertensive nephropathy. There was a generalised ileus of the duodenum and jejunum without local cause. The peritoneum was normal. The patient had had angina which had been successfully treated with oxprenolol (40 mg three times daily for at least 10 months). The drug was stopped shortly before her admission to hospital. Marshall et al.’ described 16 patients with practolol peritonitis who presented with vomiting, abdominal pain, loss of weight, and abdominal masses. In many cases, as in ours, the presentation mimicked pyloric obstruction. None of an additional 54 patients treated with a beta-blocking drug had abdominal symptoms but 10, including 3 on oxprenolol, had radiological abnormalities of the small bowel, predominantly fibrosis of the
dilatation. None of the propranolol-treated or oxprenolol-treated patients had peritonitis but definite radiological changes in some patients were found. It was suggested that the changes resulted from a less severe, perhaps self-limiting form of peritonitis, or could represent a separate pharmacological effect of beta blockade on the bowel. Ogilivea2 reported a case of colonic obstruction through sympathetic deprivation after metastasis to the cceliac axis. In our patient the small bowel may 16. Whitehead, R. H., Thatcher, J., Teasdale, C., Roberts, G. P., Hughes, L. E. Lancet, 1976, i, 330. 1. Marshall, A. J., and others. Q. Jl Med. 1977, 46, 135. 2.
Ogilivea, H. Br. med. J. 1948, ii, 601.
common mental side-effect of propranolol is dysfunction, with visual hallucinations and depression.1-3 An organic brain syndrome has also been reported 4’ and we have seen an example of this. A 71-year-old woman, with a history of depression, was admitted to hospital with severe low back pain and a toxic multinodular goitre. She complained of, several months’ weight-loss, tremor, excessive perspiration, irritability, and increasing central low back pain. She was thin and restless, but
well oriented and rational. Her outstretched hands were warm and tremulous, but not moist, and the tendon reflexes were brisk. There was no proximal myopathy. The heart-rate was regular (96/min). Thyroid-function tests showed a free-thyroxine index of 163 (normal